ECE2018 Poster Presentations: Diabetes, Obesity and Metabolism Diabetes therapy (43 abstracts)
Introduction: Metformin-induced lactic acidosis (MALA) is one of the most important drug toxicities with high morbidity and mortality rates. Nonspecific symptoms such as nausea, vomiting, epigastric pain, hypotension, tachycardia, tachypnea, arrhythmia, renal insufficiency, coma and cardiac arrest can be seen. Here we are presenting a case with acidosis due to metformin overdose.
Case: A 36-year-old female patient with a history of type 2 diabetes for three years, presented with glyclazide, metformin+vildagliptin treatment. The patient had a history of thyroidectomy and depression. She has been using levothyroxine. Her family history includes diabetes mellitus in her mother and sister and her father died due to a malignancy. Approximately 22.5 hours ago, she were found while sleeping at home and brought to emergency service and declared that she had took 50 tablets of metformin+vildagliptin 50/1000 mg for suicide. The patient had no complaints other than fatigue. She was awake and conscious, cooperated and oriented. The patient was hydrated. Stomach lavage was done, activated charcoal was given after that. Then she was hospitalized to the intensive care unit for further follow-up. At the intensive care unit her initial vitals were normal. Arterial blood gas (ABG) revealed pH: 7.333, HCO3:20.3 mmol/l, lactate:5.7 mmol/l. The hemogram and biochemical values of the patient were normal. In the follow-up her creatinine level reached to 1.4 mg/dl. ABG revealed pH: 6.995, HCO3:7.3 mmol/l and lactate:18 mmol/l. Bicarbonate therapy was started and hemodialysis has been started. After dialysis her ABG revealed pH: 7.409, HCO3: 18.7 mmol/l and lactate:7 mmol/l. The patient did not need dialysis again. Her creatinine levels decreased to 0.59 mg/dl. Just before her discharge ABG revealed pH: 7.453, HCO3:29.5 mmol/l and lactate:1 mmol/l and the she was discharged with recommendations.
Conclusion: The most serious side effect of metformin is lactic acidosis due to the inhibition of hepatic gluconeogenesis and/or conversion of alanine pyruvic acid to glucose. The major component of treatment for metformin intoxication is sodium bicarbonate infusion and hemodialysis treatment since it has not an antidote for overdose. Despite the recommendation of sodium bicarbonate in the presence of severe metabolic acidosis (pH<7.1), there are theoretical disadvantages. Hemodialysis can be used successfully in patients presenting with MALA due to the chronic use of metformin or acute overdose. As in our case, emergency hemodialysis can be life-saving in cases of metformin-induced metabolic+lactic acidosis.
19 May 2018 - 22 May 2018